Puerto Rico, 2016

Flooding in Puerto Rico, September 13, 2016

September 13, 2016 · NWS SJU · 2 events in 2 counties and zones

The Doppler radar detected showers with periods of moderate to heavy rainfall mainly across the interior, West and Southwest Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The Doppler radar detected showers with periods of moderate to heavy rainfall mainly across the interior, West and Southwest Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 13, 2:00 PM AST, 1 hour 39 minutes earlier.

Area forecast discussion, Sep 13, 2:00 PM AST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
200 PM AST TUE SEP 13 2016

.SYNOPSIS...
Trofiness aloft will continues to weakens as a Subequatorial
ridge continue to build and spread across the region from the
Northeast during the rest of the week. A surface high pressure,
across the West and North Central Atlantic, and Tropical Storm
Ian, well North of the Forecast area, will help to maintain a
light to moderate East Northeast wind flow across the region.
Occasional patches of surface moisture will move across the
islands.

&&

.DISCUSSION...
Clouds and showers increased across the islands late this morning
and into the afternoon hours. The Doppler Radar detected showers
with periods of moderate to heavy rainfall mainly across the
Interior, West and Southwest Puerto Rico. Also, moderate to heavy
showers developed and moved downwind from St Thomas and St Croix.
Relative unstable conditions will continue, and the potential for
showers and thunderstorms development remains possible across the
islands at least until the evening hours.

For wednesday, a ridge aloft is expected to build from the
Northeast over the region. This feature is expected to erode the
available moisture and limit afternoon convection. Afternoon
showers and thunderstorms will be focus mainly across the West and
Interior sections of PR each day. Also, keep in mind that trade
wind showers remains possible across the U.S. Virgin Islands and
the windward sections of PR during the overnight and early morning
hours.

&&

.AVIATION...
SHRA/TSRA expected to develop after 13/16Z across
central, western and southwestern PR which will likely cause VCTS
and possible MVFR conds across TJMZ and TJPS between 13/16Z-21Z.
Winds will continue to be from the East to ENE at 10KT or less
through 13/13Z, increasing to about 10-15KT with sea breeze
variations after 13/13Z.

&&

.MARINE...
A small northeast swell from Tropical Storm Ian is spreading
across the local Atlantic waters and Caribbean Passages. Elsewhere
expect seas below 6 feet and winds below 18 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  90  79  90 /  40  40  20  20
STT  79  89  78  90 /  40  40  20  20

&&

.SJU Watches/Warnings/Advisories...
PR...None.
VI...None.
AM...None.
&&

71/27
Hazardous weather outlook, Sep 13, 6:29 AM AST, 9 hours 10 minutes before
PERSPECTIVAS SOBRE CONDICIONES PELIGROSAS DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
442 AM AST MARTES 13 DE SEPTIEMBRE DE 2016

AMZ710>745-PRZ001>013-140845-
SAN JUAN Y VECINDAD-NORESTE-SURESTE-INTERIOR ESTE-CENTRAL NORTE-
INTERIOR CENTRAL-PONCE Y VECINDAD-NOROESTE-INTERIOR OESTE-
MAYAGUEZ Y VECINDAD-SUROESTE-CULEBRA-VIEQUES-
AGUAS COSTERAS Y MAR AFUERA DEL ATLANTICO Y DEL CARIBE-
442 AM AST MARTES 13 DE SEPTIEMBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES DEL TIEMPO PELIGROSAS ES PARA
PUERTO RICO Y LAS AGUAS COSTERAS ADYACENTES DEL ATLANTICO.

.DIA UNO...HOY Y ESTA NOCHE

.TRONADAS...EXISTE UNA PROBABILIDAD DE TRONADAS DISPERSAS CON
LLUVIAS FUERTES Y VIENTOS EN RAFAGAS BREVES ESTA TARDE A TRAVES DE
PORCIONES DEL INTERIOR Y OESTE DE PUERTO RICO.

.INUNDACIONES...LLUVIAS FUERTES PODRIAN RESULTAR EN INUNDACIONES
URBANAS Y DE RIACHUELOS A TRAVES DE SECTORES DEL INTERIOR Y OESTE DE
PUERTO RICO.

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA LA MAYORIA DE LAS PLAYAS DEL NORTE Y PARA ALGUNAS
PLAYAS DEL SURESTE DE PUERTO RICO...ASI COMO PARA LAS PLAYAS DEL SUR
DE VIEQUES.

.DIAS DOS HASTA SIETE...MIERCOLES A LUNES

CONDICIONES HUMEDAS E INESTABLES CONTINUARAN HASTA POR LO MENOS EL
MIERCOLES. ESTO RESULTARA EN LLUVIAS FUERTES E INUNDACIONES URBANAS
EN PORCIONES DEL INTERIOR Y OESTE DE PUERTO RICO DURANTE LAS HORAS
DE LA TARDE.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR VIENTOS
FUERTES E INUNDACIONES AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN
JUAN.

AMZ715-725-VIZ001-002-140845-
SAN TOMAS SAN JOHN E ISLAS ADYACENTES-SANTA CRUZ-
AGUAS CERCA DE LA COSTA DEL ATLANTICO Y AGUAS COSTERAS ADYACENTES DEL CARIBE-
442 AM AST MARTES 13 DE SEPTIEMBRE DE 2016

ESTA PERSPECTIVA SOBRE LAS CONDICIONES PELIGROSAS DEL TIEMPO ES
PARA LAS ISLAS VIRGENES AMERICANAS Y LAS AGUAS COSTERAS ADYACENTES.

.DIA UNO...HOY Y ESTA NOCHE

.CORRIENTES SUBMARINAS...EXISTE UN RIESGO MODERADO DE CORRIENTES
SUBMARINAS PARA LAS PLAYAS DEL NORTE Y ESTE DE SANTA CRUZ.

.DIAS DOS HASTA SIETE...MIERCOLES A LUNES

RIESGO MODERADO DE CORRIENTES SUBMARINAS SON POSIBLES PARA ALGUNAS
PLAYAS DE LAS ISLAS LOCALES EL MIERCOLES.

.COMUNICADO SOBRE INFORMACION REPORTADA POR OBSERVADORES...

NO SE ANTICIPA ACTIVACION AMPLIA DE OBSERVADORES...SIN EMBARGO...SE
LES EXHORTA A LOS OBSERVADORES INDIVIDUALES A REPORTAR VIENTOS
FUERTES E INUNDACIONES AL SERVICIO NACIONAL DE METEOROLOGIA EN SAN
JUAN.

In the hours before

Special weather statement, Sep 13, 1:26 PM AST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
126 PM AST TUE SEP 13 2016

PRZ010-011-131845-
SOUTHWEST-MAYAGUEZ AND VICINITY-
126 PM AST TUE SEP 13 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SAN GERMAN...LAJAS
AND CABO ROJO MUNICIPALITIES...

AT 124 PM AST...A STRONG THUNDERSTORM WAS LOCATED OVER LAJAS. THE
STORM IS MOVING SLOWLY WEST TOWARDS CABO ROJO AND WILL BE PRODUCING
INTENSE LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 1797 6721 1799 6721 1800 6720 1801 6717
      1803 6718 1803 6720 1812 6701 1796 6698
      1797 6699 1797 6700 1796 6700 1797 6701
      1798 6706 1795 6710 1795 6714 1797 6718
      1794 6719 1795 6719
TIME...MOT...LOC 1724Z 240DEG 0KT 1803 6709

FC
Special weather statement, Sep 13, 1:43 PM AST, 1 hour 56 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
126 PM AST MARTES 13 DE SEPTIEMBRE DE 2016

PRZ010-011-131845-
SUROESTE-MAYAGUEZ Y VECINDAD-
126 PM AST MARTES 13 DE SEPTIEMBRE DE 2016

...UNA FUERTE TRONADA AFECTARA LOS MUNICIPIOS DE SAN GERMAN...LAJAS
Y CABO ROJO...

A LAS 1:24 PM AST...UNA FUERTE TRONADA ESTABA LOCALIZADA SOBRE
LAJAS. ESTA TORMENTA SE ESTABA MOVIENDO HACIA EL OESTE SOBRE CABO
ROJO Y ESTARA PRODUCIENDO RAYOS INTENSOS...LLUVIAS FUERTES Y VIENTOS
EN RAFAGA FUERTES.

VIENTOS EN EXCESO DE 30 MPH SON POSIBLES COMO PARTE DE ESTA
ACTIVIDAD.

LLUVIAS TORRENCIALES ESTAN OCURRIENDO CON ESTA TORMENTA Y PODRIAN
CAUSAR INUNDACIONES LOCALIZADAS. NO INTENTE CONDUCIR SU VEHICULO A
TRAVES DE CARRETERAS INUNDADAS.

RAYOS FREQUENTES DE NUBE A TIERRA ESTAN OCURRIENDO CON ESTA TRONADA.
LOS RAYOS PUEDEN CAER A 10 MILLAS DE DISTANCIA DE UNA TRONADA.
BUSQUE REFUGIO SEGURO DENTRO DE UN EDIFICIO O VEHICULO.

FC/ICOLONPAGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Santa Isabel

When
September 13, 3:39 PM AST to 4:50 PM AST
Where
Santa Isabel County, 1.8 mi WSW of Santa Isabel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
17.967, -66.404

Highway 153 and road 541 flooded near k.m 0.2 to just above curb level.

Flood, Ponce

When
September 13, 3:43 PM AST to 4:50 PM AST
Where
Ponce County, 3.71 mi S of Ponce to 3.72 mi S of Ponce
Cause
Heavy Rain
Reported by
Public
Coordinates
17.997, -66.615

Bypass in Ponce in front of Wendy's closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2016Every state in 2016This day in weather historyWarnings in Puerto Rico, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661216, 661215.